Fatal lactic acidosis has been reported while on the treatment with Nucleoside/nucleotide analogues (NA) for the treatment of hepatitis B, C and HIV. No cases of such a complication have been reported in hematopoietic stem cell transplant (HSCT) recipients. We present a 65-year male who underwent autologous HSCT for the treatment of multiple myeloma. Prior to transplant he was started on single agent tenofovir alafenamide (TAF) for treatment of resolved hepatitis B infection. He presented few weeks later with severe lactic acidosis. Other causes of lactic acidosis were excluded. The patient died of multi-organ failure despite stopping TAF and aggressive supportive care. The case demonstrates the need for increased awareness of this potential complication of NA treatment in the course of transplantation.
Keywords: antiviral therapy; lactic acidosis; transplantation.
© 2018 John Wiley & Sons A/S. Published by John Wiley & Sons Ltd.